ISSN 1941-5923

Logo



Welcome to the American Journal of Case Reports

Clinical case reports are an invaluable first-hand source of evidence in medicine and a tool most often used in practice to exchange information and generate a more expanded search for evidence. In addition to the “evidence of what happened”, single or multiple cases are an important basis for further and more advanced research on diagnosis,  treatment effectiveness, causes and outcomes of disease. However limited their... read more


Published: 2014-12-19

Transient Serotonin Syndrome Caused by Concurrent Use of Tramadol and Selective Serotonin Reuptake Inhibitor

Muhammad Shakoor, Samia Ayub, Abdul Ahad, Zunaira Ayub

(Department of Internal Medicine, Baystate Medical Center, Springfield, USA)

Am J Case Rep 2014; 15:562-564

DOI: 10.12659/AJCR.892264


Background: Serotonin syndrome is a potentially life-threatening adverse drug reaction that most commonly results from adverse interactions between drugs. Because serotonin syndrome can be fatal and is often difficult to diagnose, it is vital for health professionals to know about this reaction. We report a typical case of transient serotonin syndrome secondary to tramadol-Citalopram combination. This case report highlights the value of awareness of the early and subtle signs of serotonin syndrome.
Case Report: A 44-year-old female with past medical history of chronic pancreatitis, back pain, and major depression was brought to the emergency room (ER) with altered mental status, jerky movements in extremities, generalized weakness, and vomiting.
Conclusions: Most physicians are aware of serotonin syndrome secondary to antidepressants but do not think about other classes of medications such as analgesics. Clinicians should also be aware of the possibility of serotonin syndrome when encountering a patient taking serotonergic drugs who presents with characteristic symptoms of serotonin syndrome.

Keywords: Depression, Serotonin Syndrome, Tramadol



Related Articles (0)

Coming Soon...

Published: 2014-12-16

Massive Electrical Storm at Disease Onset in a Patient with Brugada Syndrome


Jannik L. Pallisgaard, Uffe Gang, Jørgen K. Kanters, Peter R. Hansen

Am J Case Rep 2014; 15:559-561

DOI: 10.12659/AJCR.892314

Published: 2014-12-12

Infective Endocarditis Caused by Finegoldia magna Following Aortic Dissection Repair: A Case Report and D...


Khetam Hussein, Ziv Savin, Liran Shani, Yaakov Dickstein, Yuval Geffen, Ayelet Raz-Pasteur

Am J Case Rep 2014; 15:554-558

DOI: 10.12659/AJCR.892057